Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Charleston, SC

May 5, 2009Charleston County, Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 5, 2009, 1:57 PM EDT for Charleston County, Colleton County, Dorchester County, South Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 1:57 PM EDT (17:57 UTC)
Expired
May 5, 2009, 2:26 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Charleston County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:00 PM EDTHAIL 0.251 Nw Neyles, SC
May 5, 2:12 PM EDTTSTM WND DMG3 S Cottageville, SCTREE DOWN ON A POWERLINE AT ROUND O ROAD AND FERRET LANE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:18 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 051757
SVRCHS
SCC019-029-035-051845-
/O.NEW.KCHS.SV.W.0053.090505T1757Z-090505T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
157 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  EAST CENTRAL COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  SOUTHEASTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 245 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF DELEMAR CROSSROADS...OR ABOUT 8 MILES SOUTHEAST OF
  WALTERBORO...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DELEMAR CROSSROADS...
  SLANDS BRIDGE...KNIGHTSVILLE...
  ARCHDALE...SUMMERVILLE...
  CHARLESTON AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS
APPROACH. SEEK SHELTER IN A STURDY BUILDING...MOVE TO AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3305 8020 3287 7997 3279 8018 3277 8062
      3287 8065
TIME...MOT...LOC 1758Z 253DEG 34KT 3285 8053

$$
2 follow-up statements
000 
WWUS52 KCHS 051817
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT TUE MAY 5 2009

SCC019-029-035-051845-
/O.CON.KCHS.SV.W.0053.000000T0000Z-090505T1845Z/
DORCHESTER SC-COLLETON SC-CHARLESTON SC-
217 PM EDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL CHARLESTON...EAST CENTRAL COLLETON AND SOUTHEASTERN
DORCHESTER COUNTIES...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PARKERS FERRY LANDING...OR ABOUT 11 MILES SOUTHWEST OF
SLANDS BRIDGE...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND 
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE 
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO 
CHS.SKYWARN@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3281 8051 3293 8050 3305 8020 3287 7997
      3279 8018
TIME...MOT...LOC 1817Z 255DEG 26KT 3289 8041

$$
000 
WWUS52 KCHS 051826
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EDT TUE MAY 5 2009

SCC019-029-035-051836-
/O.CAN.KCHS.SV.W.0053.000000T0000Z-090505T1845Z/
DORCHESTER SC-COLLETON SC-CHARLESTON SC-
226 PM EDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLESTON...EAST
CENTRAL COLLETON AND SOUTHEASTERN DORCHESTER COUNTIES HAS BEEN
CANCELLED...

AT 225 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

LAT...LON 3281 8051 3293 8050 3305 8020 3287 7997
      3279 8018
TIME...MOT...LOC 1826Z 255DEG 26KT 3291 8033

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:39 PM EDT, 18 minutes earlier.

Area forecast discussion, May 5, 1:39 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
139 PM EDT TUE MAY 5 2009

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN JUST OFF THE COAST FOR MOST OF
THE WEEK...WHILE A SURFACE TROUGH PERSISTS INLAND. AN APPROACHING
FRONT MAY MOVE INTO THE SOUTHEAST STATES DURING THE LATE WEEK
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC ANALYSIS PUTS A SFC LOW OVER ERN TN/WRN NC WITH ITS ASSOCIATED
WMFNT EXTENDING EWD ALONG THE NC/SC BORDER AND ITS ASSOCIATED
CDFNT EXTENDING SWWD THROUGH NRN GA...CENTRAL AL AND SW MS. IN THE
UPPER LEVELS...PER WV IMAGERY SEVERAL STRONG UPPER LEVEL
SHORTWAVES ARE PUSHING EWD THROUGH THE MEAN ZONAL FLOW. THESE
SHORTWAVES WILL WORK WITHIN SIGNIFICANTLY INCREASING INSTABILITY
OVER THE CAROLINA AND GA COASTAL PLAIN THROUGH THIS AFTN. PER
MODIFIED 12Z KCHS RAOB...LI/S WILL DROP TO -6 TO -7 WITH CAPES
EXCEEDING 2500 J/KG. IN PARTICULAR...CAPE IS ENHANCED IN THE -10
TO -30 DEG GROWTH ZONE WHILE H5 TEMPS ARE DOWN TO -12C. LOW LEVEL
JETTING IS STILL IN PLACE PER MODEL INITIALIZATIONS AND RAOBS
INDICATING 30-40 KT WINDS AT ARND 850MB. CONSIDERING THAT MUCH OF
THE CHS CWFA RECEIVED GOOD SUNSHINE THROUGH MOST OF THIS MORNING
AND RESIDUAL SFC BOUNDARIES ARE LYING AROUND MOST AREAS N OF
INTERSTATE 16...THE CHANCES FOR SHWRS/TSTMS WITH SEVERE POTENTIAL
WILL INCREASE THROUGH THE AFTN HOURS. 0-6 KM BULK SHEAR IS ARND
30-35 KT SO CLUSTERS OF STORMS ARE EXPECTED WITH THE GREATEST
HAZARDS BEING HAIL AND DMGG WINDS. HELICITIES ARE ON THE LOW END
OF THE TORNADIC THREAT SPECTRUM...INDICATING A NON-ZERO HAZARD...
BUT CHCS ARE QUITE LOW FOR ANY TORNADIC SUPERCELLS WITH MAINLY THE
ONLY SHOT BEING BOUNDARY COLLISIONS AND SEABREEZE EFFECTS. HAVE
TWEAKED POPS TO SHOW INCREASING PRECIP CHCS FROM W TO E TDA AND
HAVE INCLUDED ENHANCED SEVERE WORDING DUE TO RECENTLY ISSUED
SEVERE TSTM WATCH 244...IN EFFECT UNTIL 22Z. THE GREATEST SHOT AT
SEEING SEVERE WX /BEYOND THE CURRENT ACTIVITY ONGOING OVER FAR
INLAND SE GA/ WILL BE ALONG AND N OF INTERSTATE 16 WHERE
INSTABILITY WILL BE MOST ENHANCED...MOISTURE WILL BE DEEPEST
/PWATS OVER 1.4 INCHES/ AND THE AXES OF THE SHORTWAVES SWING
THROUGH.

TEMPS GENERALLY LOOK ON TRACK...EXPECTED TO REACH THE LOW-MID 80S
AND DEWPOINTS WILL GENERALLY RESIDE IN THE MID 60S ALTHOUGH
DEWPOINTS MAY INCREASE TO NEAR 70 LATER THIS AFTN BEHIND THE
SEABREEZE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SHOWERS AND TSTMS WILL PERSIST INTO THE EARLY EVENING AS THE
SUPPORTING SHORTWAVE EXITS OFF TO THE NORTH. LINGERING INSTABILITY
AND CONVECTIVE OUTFLOWS SHOULD KEEP ISOLATED TO SCATTERED SHOWERS
AND TSTMS GOING THROUGH AT LEAST MIDNIGHT...POSSIBLY LATER. THE
GREATEST COVERAGE LOOKS TO REMAIN ANCHORED ACROSS THE NORTHERN HALF
OF THE FORECAST AREA...ESPECIALLY FROM ALLENDALE AND HAMPTON
COUNTIES NORTHEAST THROUGH BERKELEY COUNTY. THE RISK FOR SEVERE
TSTMS WILL CONTINUE THROUGH THE EVENING HOURS...ESPECIALLY NORTH OF
INTERSTATE 16 SO WILL KEEP A MENTION OF LARGE HAIL AND DAMAGING
WINDS THROUGH MIDNIGHT. LOWS WILL RANGE FROM THE MID 60S WELL INLAND
TO THE LOWER 70S AT THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH LATE IN THE
WEEK..AS AN UNSETTLED WEATHER PATTERN PERSISTS ACROSS THE SOUTHEAST
STATES. ATLANTIC HIGH PRESSURE WILL KEEP WEAK SURFACE TROUGHING
AND A STALLED FRONTAL BOUNDARY LINGERING INLAND. TEMPERATURES WILL
REMAIN ABOVE NORMAL THROUGH THE EXTENDED PERIOD. AT THE UPPER
LEVELS...A SERIES OF SHORTWAVES WILL QUICKLY TRACK TOWARD THE EAST
COAST WEDNESDAY THROUGH FRIDAY. THE BEST CHANCE FOR ORGANIZED
THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...AS ONE OF THE
STRONGER SHORTWAVES APPROACHES THE REGION WHILE WEAK TO MODERATE
INSTABILITY IS IN PLACE.

A SURFACE WAVE WILL FOLLOW THE UPPER SHORTWAVE NORTHEAST EARLY
THURSDAY...WITH MODELS SUGGESTING DEEP LAYER MOISTURE COULD BE
REDUCED BEHIND THE SYSTEM. EXTENDED MODEL GUIDANCE INDICATES A
LOWER CHANCE OF SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON AS A RESULT.
JUST ENOUGH LINGERING MOISTURE AND WEAK INSTABILITY SUGGESTS A
SLIGHT CHANCE OF DIURNAL CONVECTION IS POSSIBLE WITH HELP FROM
SEABREEZE CONVERGENCE THURSDAY AFTERNOON/EVENING

ANOTHER STRONG SHORTWAVE WILL SHIFT INTO THE MID ATLANTIC AND
CAROLINAS LATER IN THE DAY THURSDAY AND INTO FRIDAY MORNING.
ASSOCIATED SURFACE LOW PRESSURE WILL TRACK NORTHEAST INTO THE MID
ATLANTIC REGION...DRAGGING A WEAK COLD FRONT SOUTHEAST. ALTHOUGH
MORE DRY AIR COULD INTRUDE INTO THE REGION ON FRIDAY WITH THIS
SYSTEM...THE UPPER LEVEL RIDGE WILL BE STRENGTHENING FROM THE
SOUTH AND LIKELY PREVENT THE FRONT FROM PROGRESSING INTO THE
FORECAST AREA. WILL ONLY MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS MAINLY THE SOUTH CAROLINA ZONES...WHICH WILL
BE CLOSEST TO UPPER SHORTWAVE ENERGY AND ANY FRONTAL CONVERGENCE.
OTHERWISE...EXPECT FRIDAY TO BE AN UNSEASONABLY HOT DAY WITH HIGH
TEMPERATURES REACHING THE UPPER 80S TO AROUND 90 DEGREES.

SIMILAR CONDITIONS ARE EXPECTED ON SATURDAY...WITH UPPER RIDGING
REMAINING STRONG ACROSS SOUTHERN ZONES AND SHUNTING MOST SHORTWAVE
ENERGY TO THE NORTH. THUS HIGH TEMPERATURES WILL AGAIN APPROACH 90
DEGREES AND ONLY A SLIGHT CHANCE FOR PRECIP WILL REMAIN ACROSS THE
NORTHERN COUNTIES.

BOTH LONG RANGE MODELS SUGGEST THE FRONT MAY BE ABLE TO FINALLY PUSH
SOUTHWARD INTO THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. GFS IS MUCH
MORE AGGRESSIVE WITH PRECIP CHANCES ASSOCIATED WITH FRONTAL
PROGRESSION. CONFIDENCE IN THIS SCENARIO IS NOT HIGH...CONSIDERING
THAT PERSISTENT ABOVE NORMAL TEMPERATURES AND THE STRONG RIDGE TO
THE SOUTH COULD SAP THE FRONT OF MUCH OF ITS ENERGY. PREFER TO
INDICATE ONLY A SLIGHT CHANCE OF DIURNALLY DRIVEN
SHOWERS/THUNDERSTORMS SUNDAY AND MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE 18Z TAF
PERIOD FOR KCHS AND KSAV. YET WITH CONVECTION CONTINUING TO AFFECT
AREAS TO THE WEST OF BOTH TERMINALS...HAVE MAINTAINED CB GROUPS
WHILE INTRODUCING A TEMPO OF -TSRA FOR KCHS WHERE THE THREAT FOR
CONVECTION APPEAR HIGHER. WILL HAVE TO MONITOR RADAR TRENDS AND
OBS THIS AFTERNOON AS UNCERTAINTY REMAINS IN TIMING...INTENSITY
AND COVERAGE OF CONVECTION. BOTH TERMINALS CAN EXPECT GUSTY WINDS
IN/NEAR ANY THUNDERSTORMS...ALONG WITH MVFR VISIBILITIES/CEILINGS
OR LOWER AND WILL AMEND TAFS IF THESE CONDITIONS ARE EXPECTED. ANY
LINGERING CONVECTION IS EXPECTED TO DETERIORATE AFTER SUNSET THUS
NOT AFFECTING EITHER TERMINAL WHICH WILL ALLOW WINDS TO DROP TO 5
KNOTS OR BELOW. FOG POTENTIAL APPEARS LOW AS WINDS ARE NOT EXPECT
TO GO CALM AND CLOUD COVERAGE SHOULD HINDER FOG FORMATION. ANY
POTENTIAL CONVECTION FOR WEDNESDAY AFTERNOON/EVENING WILL BE
REEVALUATED AT THE NEXT TAF PERIOD.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF MVFR OR LOWER
CONDITIONS IN SHOWERS AND TSTMS THROUGH AT LEAST WEDNESDAY. VFR
CONDITIONS ARE THEN EXPECTED THURSDAY THROUGH SATURDAY.

&&

.MARINE...
MAINLY CLEAR SKIES...ESP CLOSE TO THE COAST AND OVER THE COASTAL
WATERS...HAVE ALLOWED FOR DEEP MIXING THIS MRNG. WINDS ALOFT OF
30-40 KT HAVE BLENDED TWD THE SFC THIS MRNG. FOLLY BEACH AND CHAS
HARBOR HAVE BOTH REPORTED SUSTAINED WINDS ARND 15 KT WITH GUSTS
SLIGHTLY EXCEEDING 20 KT. AS MORE CLOUD COVER ENVELOPS THE WATERS
BY LATE THIS AFTN...WIND SPEEDS MAY SETTLE BACK A BIT...SO HAVE
INCREASED WIND SPEEDS BY A CATEGORY IN THE MRNG UPDATE. WAVE
HEIGHTS LOOK IN CHECK...BUT HAVE ALSO INCLUDED MENTION OF SEVERE
TSTM WATCH 244 IN EFFECT UNTIL 22Z.

ANOTHER MINOR NOCTURNAL SURGE APPEARS LIKELY TONIGHT WITH THE
CENTER OF ATLANTIC HIGH PRESSURE WILL CENTERED WELL EAST OF THE
REGION. SPEEDS AS HIGH AS 15 KT CAN BE EXPECTED WITH SEAS OF 2-4
FT WILL CONTINUE WITH A FEW 5 FT SEAS POSSIBLE ON THE OUTER EDGES
OF AMZ374.

WEDNESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL REMAIN
IN PLACE SOUTH OF THE REGION...WITH A FRONTAL BOUNDARY LINGERING
ACROSS THE SOUTHERN MID ATLANTIC STATES. THIS WILL RESULT IN A
PERSISTENT SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS WEDNESDAY
THROUGH SATURDAY...DOMINATED MAINLY BY AFTERNOON SEABREEZE
CIRCULATIONS AND NOCTURNAL SURGES. WILL KEEP WINDS/SEAS BELOW
SMALL CRAFT ADVISORY THRESHOLDS AT THIS TIME. HOWEVER CONDITIONS
COULD APPROACH ADVISORY CRITERIA WEDNESDAY NIGHT AND AGAIN
THURSDAY NIGHT AS SURFACE LOWS TRACKING TO THE NORTHEAST TIGHTEN
THE PRESSURE GRADIENT ACROSS THE WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
     GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
     SCZ040-042>045-047>051.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
     AMZ330-350-352-354.

&&
Hazardous weather outlook, May 5, 10:35 AM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1035 AM EDT TUE MAY 5 2009

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-061030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-
1035 AM EDT TUE MAY 5 2009

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ374-061030-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1035 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON AS ANOTHER UPPER
LEVEL DISTURBANCE MOVES ACROSS THE SOUTHEAST UNITED STATES. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE RISK FOR SEVERE THUNDERSTORMS WILL BE
GREATEST OVER LAND BUT THE RISK MAY SPREAD EAST TO THE OFFSHORE
GEORGIA COASTAL WATERS BY LATE AFTERNOON OR THIS EVENING.

THERE WILL ALSO BE A RISK FOR LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO WATER LIGHTNING. ANY THUNDERSTORMS WHICH DEVELOP WILL BE
CAPABLE OF DROPPING 1-2 INCHES OF RAIN... WHICH MAY RAPID REDUCE
VISIBILITY AND SIGNIFICANTLY IMPAIR MARINE NAVIGATION.

MARINERS ACROSS THE GEORGIA COASTAL WATERS SHOULD REMAIN ALERT
FOR POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STAY
TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR COAST GUARD BROADCASTS
FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 5, 11:01 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1101 AM EDT TUE MAY 5 2009

GAZ087-088-100-SCZ040-051530-
ALLENDALE-BULLOCH-JENKINS-SCREVEN-
1101 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL ALLENDALE...
SCREVEN...SOUTHEASTERN JENKINS AND NORTHWESTERN BULLOCH COUNTIES
THROUGH 1130 AM EDT...

AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MILLHAVEN TO FOUR POINTS...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF SYLVANIA TO 11 MILES NORTHWEST OF WESTSIDE...
MOVING EAST AT 30 MPH.

AREAS IN AND AROUND ALTMAN...CAPTOLO...DOVER...HILLTONIA...
HOPEULIKIT...HUNTERS...MIDDLEGROUND...MILLHAVEN...ROCKY FORD...
SCARBORO...SYLVANIA AND WOODCLIFF WILL BE IMPACTED THROUGH 1130 AM
EDT.

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS...
OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM
WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Local storm report, May 5, 12:15 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1215 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 N GOOSE CREEK         33.05N 80.03W
05/04/2009  E0.88 INCH       BERKELEY           SC   PUBLIC

            DIME TO NICKEL SIZE HAIL LASTING FOR ABOUT FIVE MINUTES
            WAS REPORTED IN FOXBANK PLANTATION OFF HIGHWAY 52. TIME
            ESTIMATED BASED ON RADAR.

&&

JAQ
Local storm report, May 5, 12:16 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1216 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CARNES CROSSROAD        33.06N 80.09W
05/04/2009  E1.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE REPORTED NEAR INTERSECTION OF
            HWY 17A AND HWY 176. TIME ESTIMATED BASED ON RADAR.

&&

JPC
Local storm report, May 5, 12:22 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1222 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 ENE CARNES CROSSROAD  33.08N 80.05W
05/04/2009  E1.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE REPORTED ALONG CYPRESS GARDENS
            RD NEAR HIGHWAY 52. TIME ESTIMATED BASED ON RADAR.

&&

JPC
Special weather statement, May 5, 1:12 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
112 PM EDT TUE MAY 5 2009

GAZ087-051745-
JENKINS-
112 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 145 PM
EDT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
THRIFT...OR ABOUT 13 MILES NORTHEAST OF SWAINSBORO...MOVING EAST AT
25 MPH.

AREAS IN AND AROUND BUTTS...EMMALANE...MILLEN AND SCARBORO WILL BE
IMPACTED THROUGH 145 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 5, 1:24 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
124 PM EDT TUE MAY 5 2009

SCZ042-043-051815-
HAMPTON-INLAND COLLETON-
124 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLLETON AND EAST CENTRAL
HAMPTON COUNTIES THROUGH 215 PM EDT...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
WALTERBORO...OR ABOUT 9 MILES NORTH OF YEMASSEE...MOVING EAST AT 25
MPH.

AREAS IN AND AROUND ROUND O AND WALTERBORO WILL BE IMPACTED THROUGH
215 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:02 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester24 min
May 4, 9:29 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton61 min
May 5, 11:46 AM EDTAreal Flood AdvisoryCHSAllendale89 min
May 5, 12:15 PM EDTAreal Flood AdvisoryCHSAllendale, Colleton, Hampton90 min
May 5, 2:58 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton47 min
May 5, 4:41 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.